INTRODUCTION: In the largest clinical series, respiratory bronchiolitis-associated interstitial lung disease (RBILD) is invariably linked to cigarette smoking (1). We report the case of a patient who had stopped smoking for three weeks while receiving chemotherapy, and developed multiple pulmonary nodules which were consistent with RBILD on pathologic examination.
CASE PRESENTATION: Our patient is a 44 year old male with multiple sclerosis and a neurogenic bladder who presented to the emergency department with gradual onset of fever and constitutional symptoms. Laboratory testing revealed a white blood cell count of 156,000/αL with blasts. Social history was significant for a 60 pack-year smoking history, recent marijuana use and exposure to birds (cockatoo). He was admitted to the hospital with a diagnosis of acute leukemia. Bone marrow biopsy confirmed acute myelogenous leukemia type M1 and plasmapheresis and hydroxyurea were initiated. Baseline chest X-ray (CXR) was normal. Chemotherapy was started with idarubicin and cytarabine. Subsequently the patient developed febrile neutropenia and exertional dyspnea. CXR 11 days after admission revealed new tiny diffuse nodules confirmed by a computed tomography scan (CT) of the chest. Infectious workup for bacterial and fungal pathogens was negative. Broad spectrum antibiotic therapy with vancomycin, cefepime and voriconazole was initiated. Repeat CT chest 10 days later indicated dramatic worsening with innumerable centrilobular nodules present throughout both lung fields (graphic 1). Our differential diagnosis included infectious etiology with fungi, mycobacteria, viruses or other opportunistic pathogens versus hypersensitivity pneumonitis, organizing pneumonia or smoking-related interstitial lung disease. A diagnostic bronchoscopy was performed, and no infectious etiology was identified. In view of lack of definitive diagnosis he underwent a video-assisted thoracoscopic surgery with lung biopsy. Pathology revealed accumulation of pigmented macrophages in respiratory bronchioles with surrounding inflammation and mild to moderate fibrotic changes consistent with RBILD (graphic 2). No additional treatment was initiated. Clinically the patient continued improving and was discharged home. Follow-up CT chest indicated almost complete resolution of the nodular infiltrates.
DISCUSSIONS: We describe a perplexing case of a patient that developed RBILD three weeks after he stopped smoking while he was neutropenic. In support of our case, recent reports have described that RBILD may persist and recur even years after smoking cessation. What was unique to our patient is the appearance of lung nodules while he was neutropenic, when one would expect a decrease in amount of overall inflammation. We speculate that the answer may originate in an adverse reaction to the chemotherapeutic agents. Cytarabine has been noted to cause acute respiratory distress syndrome, organizing pneumonia, pulmonary edema, infiltrates, hemorrhage and pleural effusions (2). The pathophysiology is thought to include an upregulation of the inflammatory cascade through NF-Kb activation and increasing tumor necrosing factor-alpha and platelet activating factor production. It could be argued that in asymptomatic smokers who already have respiratory bronchiolitis, cytarabine could cause a shift in the pathologic spectrum towards symptomatic RBILD. The other chemotherapeutic agent that could cause lung toxicity is hydroxyurea; it can cause acute interstitial pneumonia, hypersensitivity pneumonitis and desquamative interstitial pneumonia (unfortunately smoking status was not mentioned). The other hypothesis was that his lung disease was the result of an immune reconstitution syndrome; the acute worsening in the lung lesions seemed to coincide temporally with WBC count recovery. Lastly, it is also possible that this could just represent a self-limited viral infection which we could not isolate, however one would not expect extensive RBILD changes on tissue histology.
CONCLUSION: RBILD should remain in the differential diagnosis in neutropenic patients who ceased smoking, especially if there is a concomitant exposure to chemotherapeutic agents with known lung toxicity.
DISCLOSURE: Fouad Husnain, None.